A 2004 paper 1 followed a 53 year old through treatment for sexual dysfunction. Over the course of the treatment, and even after, the patient’s prostate specific antigen (PSA) increased significantly which can indicate prostate enlargement or other prostatic issues. In fact, during and after the course of treatment, the patient’s prostate volume increased significantly 1 . Again, an increase in prostatic volume is not necessarily specifically due to BPH, but those already experiencing the symptoms of BPH can experience a worsening. The authors consider significant BPH symptoms to be a reason to closely monitor men’s lower urinary tract symptoms prior to, and during testosterone replacement therapy.
Other side effects include increased risk of heart problems in older men with poor mobility, according to a 2009 study at Boston Medical Center. A 2017 study published in JAMA found that treatments increase coronary artery plaque volume. Additionally, the Food and Drug Administration (FDA) requires manufactures to include a notice on the labeling that states taking testosterone treatments can lead to possible increased risk of heart attacks and strokes. The FDA recommends that patients using testosterone should seek medical attention right away if they have these symptoms: